Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 2, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Feb 22, 2003, 3:33 PM EST for Whitley County, Kentucky. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 22, 2003, 3:33 PM EST (20:33 UTC)
- Expired
- Feb 22, 2003, 4:15 PM EST
- In force
- 42 min
- Issued by
- NWS Jackson, KY
- Area
- Counties, with a storm outline in the text
County Whitley County, KY
The radar
The Knoxville radar (KMRX), 89 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 8.6 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 546 m above ground
- 0-6 km bulk shear
- 90 kt
- 0-1 km storm-relative helicity
- 250 m²/s²
- 0-3 km storm-relative helicity
- 248 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
267
WUUS53 KJKL 222033
SVRJKL
KYC235-222115-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
333 PM EST SAT FEB 22 2003
THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WHITLEY COUNTY.
* UNTIL 415 PM EST.
* AT 333 PM EST...RADAR INDICATED A SEVERE THUNDERSTORM NEAR BON...OR
2 MILES SOUTHWEST OF WILLIAMSBURG...MOVING NORTHEAST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
WOFFORD AROUND 340 PM EST.
PERKINS AROUND 345 PM EST.
FABER AROUND 350 PM EST.
WOODBINE AROUND 400 PM EST.
THIS IS A DANGEROUS STORM. THIS SEVERE THUNDERSTORM IS CAPABLE OF
PRODUCING WINDS UP TO 70 MPH AND HAIL UP TO THE SIZE OF QUARTERS.
SEVERE THUNDERSTORM CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED
WARNING.
IF SEVERE WEATHER APPROACHES YOUR AREA GO INSIDE A STURDY SHELTER.
REPORT SEVERE WEATHER TO THE NEAREST LOCAL LAW ENFORCEMENT AGENCY.
LAT...LON 3661 8414 3673 8398 3693 8409 3672 8432
3661 8416
$$
PELTONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 22, 3:05 PM EST, 28 minutes earlier.
Area forecast discussion, Feb 22, 3:05 PM EST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
305 PM EST SAT FEB 22 2003
19Z SFC ANALYSIS SHOWS DEEP LOW PRESSURE AT 985 MBS PASSING JUST TO
THE WEST OF JKL. A WARM FRONT FROM THIS HAS BLOWN NORTH INTO
SOUTHEAST OHIO WITH GUSTY SOUTH WINDS THROUGH MOST OF OUR CWA. A
COLD FRONT STRETCHES FROM THE LOW SOUTHWEST TO CENTRAL MISSISSIPPI.
IN THE WARM SECTOR A FEW THUNDERSTORMS ARE BREAKING OUT AHEAD OF THE
LOW AND RIDING INTO EASTERN KENTUCKY. STRONGER STORMS ARE FOUND TO
THE SOUTH OF THESE THROUGH MIDDLE-EASTERN TENNESSEE WHERE A TORNADO
WATCH IS IN PLACE. NEARLY CLEAR SKIES IN THE DRY SLOT AND SOUTH
WINDS HAVE SENT TEMPERATURES SURGING INTO THE MIDDLE AND UPPER 60S
FOR MUCH OF THE CWA.
THE MODELS ARE IN GOOD AGREEMENT ALOFT...THOUGH PROBLEMS ON THE SBN
FEED CAUSED SOME DATA LOSS WITH THE AVN. THEY ALL TAKE THE OHIO
VALLEY TROUGH NORTHEAST AND OUT OF THE PICTURE BY SUNDAY NIGHT.
HOWEVER...ANOTHER TROUGH WILL FOLLOW ON ITS HEELS MOVING IN TANDEM
WITH THE CLOSED ARCTIC VORTEX NORTH OF THE CANADIAN BORDER. THIS
SOUTHERN TROUGH WILL DAMPEN OUT AS THIS NORTHERN VORTEX TAKES OVER
AND SWINGS THROUGH MONDAY NIGHT. FLAT ZONAL FLOW THEN ENSUES BEFORE
A BROAD AND FLAT RIDGE BUILDS ACROSS THE FAR SOUTHEAST. MEANWHILE A
LARGE TROUGH WILL TAKE SHAPE OVER THE WEST AND SLIDE EAST IN AN
UNORGANIZED MANNER FOR MID WEEK. AT THIS TIME...THIS FAR OUT...THIS
PATTERN LOOKS SIMILAR TO THE ONE LAST WEEK THAT LEAD TO THE FLOODING
AND ICE STORM. STAY TUNED.
AS FOR SENSIBLE WEATHER...SCATTERED SHOWERS AND THUNDERSTORMS WILL
CHANGE TO ALL SNOW AFTER MIDNIGHT FROM NORTHWEST TO SOUTHEAST IN THE
WAKE OF THE LOW AND COLD FRONT. AMPLE WRAP AROUND MOISTURE WILL KEEP
THE SNOW FLYING INTO SUNDAY MORNING WITH MOST LOCATIONS SEEING
AROUND AN INCH...THOUGH SOME SPOTS...PARTICULARLY IN THE NORTHEAST
COULD SEE UP TO TWO INCHES. WE WILL HAVE LESS THAN A DAY TO DRY OUT
BEFORE THE SFC REFLECTION OF THE NEXT TROUGH WHIPS THROUGH WITH A
TIGHT TEMPERATURE GRADIENT. RAIN WILL FALL IN THE SOUTH WITH A MIX
OF RAIN AND SNOW NORTH BEGINNING LATE SUNDAY NIGHT. THIS LOW WILL
USHER IN THE LEADING EDGE OF THE ARCTIC AIR MAKING FOR A CHILLY DAY
TUESDAY AND WEDNESDAY. THE NEXT SYSTEM TAKES SHAPE TUESDAY NIGHT AS
A STREAM OF MOISTURE AND EVOLVING LOW PRESSURE HEADS OUR WAY. THE
TROUBLE IS THE ARCTIC AIR MAY NOT YIELD AS EASILY AS IMPLIED BY THE
LATEST GFS. AM CONCERNED THAT WE COULD SEE A FEW HOURS OF ICING
WEDNESDAY FOLLOWING THE EARLY SNOW AND BEFORE WE WARM UP ENOUGH FOR
ALL RAIN. ALSO QPF CONCERNS WILL BE HIGH GIVEN THE OPEN GULF AND
SLOW MOVEMENT OF THE SFC FEATURES.
WILL MAINTAIN THE FLOOD WATCH UNTIL MORNING GIVEN THE LIGHT TO
MODERATE QPF EXPECTED THIS EVENING AND TONIGHT. HAVE ALSO BEGUN
ISSUING VARIOUS RIVER PRODUCTS WITH FORECASTS REACHING NEAR BANKFULL
ON MANY OF THE RIVERS TONIGHT AND SUNDAY. FINALLY WILL ISSUE A
WINTER WEATHER ADVISORY FOR THE SNOW AND SOME BLOWING SNOW EXPECTED
IN HERE AFTER MIDNIGHT.
MOS TEMPS ARE IN DISAGREEMENT WITH HOW QUICKLY IT COOLS TONIGHT AND
HIGHS FOR SUNDAY. WILL GENERALLY GO WITH COLDER NUMBERS NEXT 24
HOURS GIVEN THE MESOETA/S SFC TEMPS.
AS FOR IFPS/GFE GRIDS...REPOPULATED WITH MY PREFERRED METHOD OF
MESOETA WINDS AND TEMPS FIELDS THROUGH 60 HOURS. HAD TO ADJUST THESE
TO LOWER THE EXCESSIVELY WARM (70+) TEMPS THIS AFTERNOON...BUT THESE
WERE FAR BETTER THAN THE MOS TEMPS. LITTLE CHANGE BEYOND THAT BUT TO
FINE TUNE CLOUDS AND POPS MID-WEEK.
WORK ZONES WILL BE AVAILABLE BEFORE TOO LONG UNDER THE AFOS PRODUCT
SDFOZFJKL. UPDATES TO THE HWO AND FFA...AND ALSO THE WWA WILL BE
ISSUED SHORTLY.
PRELIMINARY CCFS:
LOZ 031/040 030/042 026 +53
JKL 032/037 031/040 024 +75
.JKL...FLOOD WATCH IN EFFECT FOR ENTIRE AREA THROUGH 7 AM SUNDAY.
WINTER WEATHER ADVISORY FOR SNOW MIDNIGHT UNTIL NOON SUNDAY.
GREIF
PREVIOUS DISCUSSIONS FOLLOW:
---------------------------------------------------------------------
156 PM EST SAT FEB 22 2003
WILL SEND OUT A QUICK UPDATE...ACCOUNTING FOR THIS HEAT WAVE TAKING
PLACE. LOWER TO MIDDLE 60S COMMON...WITH A FEW UPPER 60S PRESENT OUT
THERE AS WELL. STORMS MAKING THEIR WAY INTO THE AREA. WILL CONTINUE
TO MONITOR.
GEOGERIAN
---------------------------------------------------------------------
1030 AM EST SAT FEB 22 2003
HEAVIEST RAIN WORKING ITS WAY OUT OF THE SOUTHEASTERN PART OF THE
AREA...WITH A FEW FAST-MOVING SHOWERS TRAILING BEHIND. FORECAST ON
TRACK TODAY...HOWEVER AM A LITTLE CONCERNED WITH TEMPS. SAT PICS
SHOWING A NICE DRY SLOT INFILTRATING. WOULDNT BE SURPRISED TO SEE A
FEW 60 DEGREE VALUES OUT THERE. WILL SPREAD THE RANGE OUT WITH 55 TO
60 IN THE SOUTHERN HALF AND 50 TO 55 IN THE NORTHERN HALF. SEVERE
THREAT IS ALSO INCREASING AS THE DAY GOES ON. WILL CONTINUE TO
MONITOR.
GEOGERIAN
---------------------------------------------------------------------
500 AM EST SAT FEB 22 2003
HIGH AMPLITUDE PATTERN IN PLACE WITH TROUGH IN CENTRAL PLAINS PLAINS
APPROACHING. STRONG TEMPERATURE GRADIENT AT 850 MB NEAR THE
CANADIAN BORDER.
RADAR SHOWING LATEST SLUG OF RAIN MOVING THROUGH CWA...THEN A BIT OF
A REST BEFORE THE NEXT ONE COMES. EXPECT SOME GOOD WIND GUSTS TODAY
WITH DRY SLOT AND STRONG WIND PROFILE. INSTABILITY WILL BE
MODEST...SO NOT EXPECTING A WIDE OUTBREAK OF SEVERE WEATHER...BUT
WOULD NOT BE SURPRISED BY ISOLATED SEVERE.
MODELS ARE INITIALIZING FAIRLY WELL AND ARE IN GOOD AGREEMENT WITH
NEAR TERM TRACK OF THE SURFACE LOW LOCATED IN THE SOUTHERN MS VALLEY
AFFECTING OUR WEATHER TODAY. IT SHOULD TRACK NEAR THE CWA THIS
EVENING...DRAGGING AN NEWLY OCCLUDING FRONT WITH IT. THE LOW WILL
DEEPEN AND BE NEAR NY STATE BY EARLY SUNDAY MORNING.
THE GROUND IS SATURATED. OVER 1 INCH OF RAIN HAS FALLEN OVERNIGHT
IN SOME AREAS...ESPECIALLY SOUTHEAST. WITH MORE RAIN ON THE WAY
TODAY AND WITH PW VALUES OVER AN INCH...AND A HEALTHY LOW LEVEL
JET...FLOODING IS DEFINITELY A CONCERN.
SOME RESIDUAL POST-FRONTAL MOISTURE ON SUNDAY WILL GIVE A SMALL
CHANCE OF PRECIP IN THE MORNING.
MONDAY IS TRICKY AS A REAL COLD FRONT MOVES THROUGH WITH A STRONG
SHORTWAVE. LOOKS AS IF COLD FRONT WILL PASS TOWARD AFTERNOON TO
ALLOW NOT SO COOL HIGHS TO OCCUR...THEN A SHARP TEMPERATURE DROP
WILL OCCUR BY NIGHTFALL MONDAY. TUESDAY WILL BE COLD FOR SURE.
HEINLEIN
--------------------------------------------------------------------
920 PM EST FRI FEB 21 2003
1Z SFC ANALYSIS SHOWS DEEPENING 996 MB LOW OVER LA. A WARM FRONT
EXTENDED EAST FROM THE LOW ACROSS THE GULF COAST STATES AND INTO
SOUTH CAROLINA. A COLD FRONT EXTENDED SOUTH FROM THE LOW INTO THE
GULF OF MEXICO. AN INVERTED TROF EXTENDED NE FROM THE LOW INTO THE
TN AND OH VALLEYS. THE LOCATION OF THIS TROF IS NEAR THE EXPECTED
TRACK OF THE LOW.
LATEST REGIONAL RADARS AND OBS INDICATE THAT LIGHT TO MODERATE RAIN
HAS REACHED INTO MIDDLE TN. THE CURRENT ZONES MENTION RAIN HEAVY AT
TIMES AFTER MIDNIGHT IN SOME ZONES SO AN UPDATE WILL BE ISSUED TO
REMOVE MIDNIGHT WORDING AND TO CHANGE OR ADD FOG WORDING. WIDESPREAD
FOG HAS BEEN REPORTED ALONG AND NEAR THE INVERTED TROF AS A RESULT
OF LIGHT WINDS AND ABUNDANT LOW LEVEL MOISTURE. HOWEVER...WIDESPREAD
VISIBILITIES BELOW 1/4 MILE HAVE NOT BEEN REPORTED...WITH LOWER
VISIBILITIES MAINLY CONFINED TO SOME OF THE RIVER VALLEYS.
FLEMING/MASON COUNTY AIRPORT AND HTS RECENTLY REPORTED 1/4 MILE
VISIBILITY. THIS SITUATION WILL HAVE TO BE MONITORED...BUT SO FAR
HAVE HANDLED WITH NOWCASTS. WHEN RAIN MOVES INTO THESE MORE NORTHERN
LOCATION TOWARD DAWN...VISIBILITIES SHOULD IMPROVE. AS FOR TEMPS...
WITH CONTINUED WARM ADVECTION AND EXPECTED RAINFALL...TEMPS SHOULD
NOT DROP OFF MUCH MORE AND WILL MENTION NEARLY STEADY TEMPERATURES
NEAR THEIR CURRENT VALUES.
UPDATED ZONES AND GRIDS WILL BE OUT BY 10 PM.
PELTONHazardous weather outlook, Feb 22, 6:42 AM EST, 8 hours 51 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-231200- HAZARDOUS WEATHER OUTLOOK...CORRECTED FOR TIME OF EXPIRATION NATIONAL WEATHER SERVICE JACKSON KY 610 AM EST SAT FEB 22 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY. ...FLOOD WATCH FOR TONIGHT THROUGH SUNDAY MORNING... .DAY ONE...TODAY AND TONIGHT. A STRONG STORM SYSTEM WILL CONTINUE TO MOVE OUT OF THE MISSISSIPPI VALLEY TODAY. PERIODS OF RAIN...HEAVY AT TIMES CAN BE EXPECTED THIS MORNING...THEN AGAIN THIS AFTERNOON AND INTO THIS EVENING. THUNDERSTORMS ARE POSSIBLE THIS EVENING WHICH WILL INCREASE THE POSSIBILITY OF FLOODING LATER TONIGHT...LEADING TO QUICK RISES ON AREA STREAMS AND CREEKS. THERE IS ALSO A CHANCE FOR AN ISOLATED SEVERE THUNDERSTORM. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. ANOTHER STORM SYSTEM IS EXPECTED TO TRACK THROUGH THE OHIO AND TENNESSEE VALLEYS LATE SUNDAY AND INTO MONDAY...BRINGING A CHANCE OF SNOW. AT THIS TIME...LITTLE OR NO SNOW ACCUMULATION IS EXPECTED. A SECOND COLD FRONT WILL CROSS THE REGION LATE ON MONDAY AND BRING A CHANCE FOR SOME SNOW...AGAIN WITH LITTLE OR NO ACCUMULATION EXPECTED. THERE IS A CHANCE OF MORE RAIN FROM THURSDAY INTO FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL IN RAINFALL AND SNOWFALL REPORTS. RAY/DUSTY
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 22, 7:51 AM EST | Flash Flood Warning | JKL | Letcher | 4 hr |
| Feb 22, 8:53 AM EST | Flash Flood Warning | JKL | Harlan | 3 hr |
| Feb 22, 3:09 PM EST | Severe Thunderstorm Warning | JKL | Rockcastle | 36 min |
| Feb 22, 3:43 PM EST | Severe Thunderstorm Warning | JKL | Jackson, Owsley | 32 min |
| Feb 22, 3:54 PM EST | Severe Thunderstorm Warning | JKL | Knox | 36 min |
| Feb 22, 4:05 PM EST | Severe Thunderstorm Warning | JKL | Breathitt | 25 min |
| Feb 22, 4:11 PM EST | Severe Thunderstorm Warning | JKL | Clay | 49 min |
| Feb 22, 4:29 PM EST | Severe Thunderstorm Warning | JKL | Breathitt, Perry | 46 min |
| Feb 22, 5:00 PM EST | Severe Thunderstorm Warning | JKL | Clay | 30 min |
| Feb 22, 5:09 PM EST | Severe Thunderstorm Warning | JKL | Leslie | 36 min |
| Feb 22, 5:11 PM EST | Severe Thunderstorm Warning | JKL | Floyd, Johnson | 34 min |
| Feb 22, 5:20 PM EST | Flash Flood Warning | JKL | Clay, Leslie | 3 hr |
| Feb 22, 5:25 PM EST | Severe Thunderstorm Warning | JKL | Martin | 35 min |
| Feb 22, 5:34 PM EST | Severe Thunderstorm Warning | JKL | Knott | 41 min |
| Feb 22, 5:45 PM EST | Severe Thunderstorm Warning | JKL | Floyd, Johnson | 30 min |
| Feb 22, 5:58 PM EST | Flash Flood Warning | JKL | Floyd, Martin | 3 hr |
| Feb 22, 5:58 PM EST | Tornado Warning | JKL | Martin | 32 min |
| Feb 22, 6:18 PM EST | Severe Thunderstorm Warning | JKL | Letcher, Pike | 57 min |
| Feb 22, 6:22 PM EST | Tornado Warning | JKL | Letcher, Pike | 53 min |
| Feb 22, 6:24 PM EST | Tornado Warning | JKL | Letcher, Pike | 51 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.